Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 85, NWS Great Falls, MT

August 9, 2005Pondera County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 9, 2005, 6:14 PM MDT for Pondera County, Montana. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2005, 6:14 PM MDT (00:14 UTC)
Expired
Aug 9, 2005, 7:00 PM MDT
In force
46 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Pondera County, MT

The radar

The Great Falls radar (KTFX), 104 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 6:15 PM MDTHAIL 1Valier, MTWIND GUST TO 35 MPH
Aug 9, 6:45 PM MDTTSTM WND GST 601 Sw Conrad, MT60 MPH WIND GUST
Aug 9, 7:10 PM MDTTSTM WND GST 602 Nw Brady, MT60 MPH WIND GUST

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
2624 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 100015
SVRTFX
MTC073-100100-
/O.NEW.KTFX.SV.W.0085.050810T0014Z-050810T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
614 PM MDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PONDERA COUNTY IN NORTH CENTRAL MONTANA
  THIS INCLUDES THE CITIES OF VALIER AND DUPUYER CONRAD

* UNTIL 700 PM MDT

* AT 610 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR VALIER...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CONRAD BY 640 PM MDT

THIS ALSO INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 330 AND 350.

THIS ALSO INCLUDES HIGHWAY 89 BETWEEN MILE MARKERS 70 AND 77.

HAIL TO THE SIZE OF NICKELS WAS REPORTED IN VALIER AT 610 PM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4843 11227 4820 11255 4813 11242 4813 11218
      4802 11186 4826 11169

$$
2 follow-up statements
000 
WWUS55 KTFX 100021
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
620 PM MDT TUE AUG 9 2005

MTC073-100100-
/O.CON.KTFX.SV.W.0085.000000T0000Z-050810T0100Z/
PONDERA MT-
620 PM MDT TUE AUG 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM MDT FOR
EASTERN PONDERA COUNTY...

AT 615 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM 
PRODUCING NICKEL SIZE HAIL IN VALIER. THE PUBLIC ALSO REPORTED 
NICKEL SIZED HAIL STRIPPING LEAVES OFF TREES. 

THIS STORM IS MOVING SOUTHEAST AT 30 MILES AN HOUR TOWARD INTERSTATE 
15 AND THE CITY OF CONRAD. THIS STORM WILL BE IN CONRAD BY 645 PM.

THIS ALSO INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 330 AND 350.

THIS ALSO INCLUDES HIGHWAY 89 BETWEEN MILE MARKERS 70 AND 77.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4843 11227 4820 11255 4813 11242 4813 11218
      4802 11186 4826 11169

$$
000 
WWUS55 KTFX 100038
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
636 PM MDT TUE AUG 9 2005

MTC073-100100-
/O.CON.KTFX.SV.W.0085.000000T0000Z-050810T0100Z/
PONDERA MT-
636 PM MDT TUE AUG 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM MDT FOR 
EASTERN PONDERA COUNTY INCLUDING THE CITY OF CONRAD...

AT 630 PM MDT...THE PUBLIC REPORTED GOLFBALL-SIZED HAIL NEAR VALIER. 
THIS STORM WAS LOCATED 5 MILES NORTHWEST OF CONRAD...MOVING 
SOUTHEAST AT 30 MPH. THIS STORM WILL MOVE THROUGH CONRAD WITH LARGE 
HAIL AND WIND GUSTS OVER 70 MILES AN HOUR

THIS ALSO INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 330 AND 350.

THIS ALSO INCLUDES HIGHWAY 89 BETWEEN MILE MARKERS 70 AND 77.

HAIL UP TO GOLF BALL SIZE HAS BEEN REPORTED WITH THIS STORM. IF YOU 
ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE ACTION TO PROTECT 
LIFE AND PROPERTY

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4843 11227 4820 11255 4813 11242 4813 11218
      4802 11186 4826 11169

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 5:05 PM MDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 9, 5:05 PM MDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 PM MDT TUE AUG 9 2005

UPDATED AVIATION SECTION

.DISCUSSION...

TONIGHT THROUGH THURSDAY...A BIG PATTERN CHANGE WILL BEGIN ACROSS
WESTERN CANADA AND THE NORTHWESTERN UNITED STATES. POSITIVE HEIGHT
ANOMALIES WILL REMAIN ENTRENCHED OVER SOUTHERN ALASKA WITH HEIGHTS
LOWERING SOUTH OF THIS FEATURE AROUND 45 NORTH. THE DEVELOPING BLOCK
NEAR 50 WEST WILL LEAD TO LOWERING HEIGHTS OVER WESTERN CANADA AND
EVENTUALLY THE NORTHWESTERN UNITED STATES. A PREDOMINANTLY
WEST-SOUTHWEST UPPER LEVEL FLOW WILL THEREFORE SLOWLY VEER TO MORE
NORTHWESTERLY BY THE END OF THE PERIOD. THE LOWERING HEIGHTS OVER
THE REGION WILL SUPPORT A STRONG CANADIAN COLD FRONT PUSHING SOUTH
INTO MONTANA SOMETIME THURSDAY OR THURSDAY NIGHT. THE TIMING AND
STRENGTH OF THIS FRONT WILL BE A FOCUS OF THIS FORECAST. A SECOND
POINT OF EMPHASIS WILL BE ON A WEAKER FRONTAL BOUNDARY OVER CENTRAL
MONTANA. THIS BOUNDARY IS EXPECTED TO BE THE FOCUS FOR SEVERAL
PERIODS OF ISOLATED TO SCATTERED CONVECTION INTO THURSDAY.

TONIGHT...A WEAK SURFACE BOUNDARY THAT HAS BEEN RETREATING TO THE
NORTHEAST LATE THIS AFTERNOON WILL BEGIN SHIFTING BACK SOUTHWEST
OVERNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED TO
DEVELOP BY THIS EVENING OVER SOUTHERN ALBERTA AND NORTH-CENTRAL
MONTANA. THE STORMS WILL PROPAGATE SOUTHEASTERLY ALONG THE FRONT.
ATMOSPHERIC PROFILES WILL SUPPORT LARGE HAIL AND STRONG WINDS FROM
THE STRONGEST STORMS. ISOLATED TO SCATTERED CONVECTION IS ALSO
EXPECTED OVER SOUTHWESTERN MONTANA AS YET ANOTHER SHORT WAVE TROUGH
APPROACHES FROM THE SOUTHWEST. THESE STORMS WILL MAINLY BE OF THE
PULSE VARIETY...WITH THE STRONGER ONES POSSESSING A MARGINAL HAIL
AND GUSTY WIND THREAT.

WEDNESDAY AND WEDNESDAY NIGHT...OUTFLOW FROM OVERNIGHT CONVECTION
WILL HAVE SHIFTED THE FRONTAL BOUNDARY BACK INTO SOUTHERN AND
WESTERN PORTIONS OF CENTRAL MONTANA. THE FRONT IS EXPECTED TO
RETREAT TO THE NORTH AND EAST AGAIN TOMORROW...WITH ABUNDANT CLOUD
COVER OVER NORTH-CENTRAL MONTANA INCREASING THE TEMPERATURE GRADIENT
ACROSS THE BOUNDARY. BETTER FRONTOGENETIC FORCING AND MODERATE
INSTABILITY WILL LEAD SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT
OVER MUCH OF CENTRAL MONTANA. SHEAR PROFILES WILL SUPPORT ORGANIZED
CONVECTION WITH A LARGE HAIL AND STRONG WIND THREAT OVER SOUTHERN
AND WESTERN PORTIONS OF CENTRAL MONTANA INTO WEDNESDAY EVENING.
ISOLATED TO WIDELY SCATTERED STORMS ARE ALSO EXPECTED OVER SOUTHWEST
MONTANA AS WEAK SHORT WAVE ENERGY CONTINUES TO TRAVERSE THE AREA.
WILL NOT GO AS WIDESPREAD WITH THE COVERAGE AS A DRIER NORTHERN
STREAM BEGINS TO INFLUENCE THIS AREA VERSUS THE MONSOONAL SOUTHERLY
COMPONENT TO THE FLOW. TEMPERATURES OVER MOST AREAS WILL BE NEAR
NORMAL.

THURSDAY...ATTENTION TURNS TO THE NORTH AS LOWERING HEIGHTS SUPPORT
A STRONG CANADIAN COLD FRONT DROPPING INTO NORTH-CENTRAL MONTANA.
THE NAM MODEL IS THE QUICKEST WITH THIS FEATURE...WITH THE GFS/ECMWF
A BIT SLOWER. THE KEY TO THE OVERALL SPEED OF THE FRONT WILL BE A
STRONG SHORT WAVE TROUGH ROTATING AROUND THE SOUTHERN FLANK OF THE
PARENT TROUGH. WITH THE LOCATION OF THE SHORT WAVE ENERGY OVER THE
PACIFIC NORTHWEST...SHORT WAVE RIDGING OVER THE NORTHERN ROCKIES
WILL INITIALLY SLOW THE SOUTHWARD PROGRESS OF THE FRONT JUST A BIT.
WILL THEREFORE FAVOR THE SLIGHTLY SLOWER GFS/ECMWF SOLUTION WHICH
DROPS THE FRONT SOUTH OF THE INTERNATIONAL BORDER BY LATE AFTERNOON.
GUSTY NORTHERLY WINDS ARE EXPECTED WITH THE FRONTAL PASSAGE ALONG
WITH MORE SHOWERS AND THUNDERSTORMS. HIGH TEMPERATURES OVER
NORTH-CENTRAL MONTANA WILL BE BELOW NORMAL AND OCCUR EARLY IN THE
AFTERNOON. HIGH TEMPERATURES OVER THE REST OF CENTRAL MONTANA WILL
BE NEAR NORMAL. WITH THE FLOW BECOMING WEST-NORTHWESTERLY...SHOWER
AND THUNDERSTORM COVERAGE WILL DECREASE EVEN FURTHER OVER SOUTHWEST
MONTANA. POPS HAVE MAINLY BEEN CONFINED TO THE MOUNTAINS.
TEMPERATURES WILL BE NEAR NORMAL OVER THE SOUTHWEST. SCHAUMANN

THURSDAY NIGHT THROUGH SUNDAY NIGHT...MEDIUM RANGE MODELS HAVE COME
INTO GOOD AGREEMENT WITH THE OVERALL PATTERN TO AFFECT THE AREA FOR
THE EXTENDED FORECAST PERIOD. A BLOCKING PATTERN IN THE EASTERN
PACIFIC WILL LEAD TO AN AMPLIFIED PATTERN OVER NORTH AMERICA WITH A
RELATIVELY DEEP TROUGH EXTENDING FROM CENTRAL CANADA INTO THE NW
U.S.. THIS WILL BRING MUCH COOLER AND UNSETTLED CONDITIONS BEGINNING
THURSDAY NIGHT AS A CANADIAN COLD FRONT DROPS SOUTH ACROSS THE
FORECAST AREA. FOLLOWING THIS FRONT SURFACE HIGH PRESSURE WILL BUILD
ACROSS SOUTHERN ALBERTA AND NORTHCENTRAL MT...PROVIDING COOL TEMPS
AND UPSLOPE SURFACE WINDS UNDER A SOMEWHAT UNSTABLE AND CYCLONIC NW
FLOW ALOFT. WEAK SHORTWAVES EMBEDDED WITHIN THE FLOW WILL LIKELY
ENHANCE PRECIP CHANCES AT TIMES...BUT AT THIS POINT TIMING OF THESE
FEATURES IS DIFFICULT AND WILL HAVE BROADBRUSH SLIGHT CHANCE POPS
THROUGH THE PERIOD. HAVE ALSO FURTHER LOWERED TEMPS...WITH THE
COOLEST DAYS BEING FRIDAY AND SATURDAY WITH HIGHS IN THE 60S AND 70S
ACROSS THE AREA. HOENISCH

MONDAY THROUGH WEDNESDAY...EXTENDED MODELS CONTINUE TO AGREE ON
BLOCKING HIGH OVER THE ALASKA REGION WITH CANADIAN TROF TO DEEPEN
ALLOWING COOL AIR TO SLIDE SOUTH AND COOL TEMPERATURES TO BELOW
SEASONAL AVERAGES FOR NORTHERN ZONES WHILE THE SOUTHERN ZONES WILL
BE CLOSE TO SEASONAL AVERAGES. HAVE LOW POPS ALONG NORTHWEST AND
SOUTHWEST MOUNTAINS THROUGH THE PERIOD. ZONAL FLOW WILL SET UP AND
PROVIDE THE REGION WITH CONTINUED MILD TEMPERATURES AND OCCASIONAL
WEAK DISTURBANCES TO FLOW THROUGH. SAUCIER

&&

.AVIATION...
UPDATED AT 2305Z.
MOIST AND UNSTABLE AIRMASS OVER THE REGION PROVIDING A FAVORABLE
CONVECTION ENVIRONMENT THIS EVENING WITH STORMS FIRING ALONG AND
AHEAD OF A STALLED SURFACE FRONT ALONG THE EAST SLOPE OF THE
ROCKIES. EXPECT SCATTERED THUNDERSTORMS THROUGH 06Z...WITH ISOLATED
ACTIVITY AFTER 06Z. SOME STORMS THIS EVENING MAY HAVE STRONG WINDS
AND HAIL. EXPECT VFR CONDITIONS WITH LOCAL MVFR NEAR STRONGER
CONVECTION. MID CLOUD DECK AND SOME LINGERING SHOWERS WILL PERSIST
THROUGH THE MORNING WITH ANOTHER ROUND OF THUNDERSTORMS AFTER 18Z
WEDNESDAY. THOMSON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  82  52  82 /  20  20  20  20
CTB  51  72  48  68 /  40  30  20  30
HLN  58  87  56  86 /  20  20  10  10
BZN  52  86  49  86 /  30  20  20  10
WEY  41  76  39  77 /  30  20  20  20
DLN  52  84  49  84 /  30  20  10  10
HVR  54  80  51  77 /  50  30  30  30
LWT  53  80  51  78 /  20  20  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SCHAUMANN
LONG TERM....HOENISCH/SAUCIER
AVIATION...THOMSON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 9, 8:21 AM MDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
821 AM MDT TUE AUG 9 2005

MTZ008>015-044>055-101430-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
821 AM MDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA...SOUTHWEST MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL MOVE ACROSS SOUTHERN AND CENTRAL
MONTANA THIS MORNING. THUNDERSTORMS WILL INCREASE OVER THE ENTIRE
AREA THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY BECOME
SEVERE WITH STRONG WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA
EARLY WEDNESDAY AFTERNOON AND PERSIST INTO WEDNESDAY EVENING. A
FEW OF THE STORMS COULD BE SEVERE WITH STRONG WIND GUSTS AND LARGE
HAIL.

EXPECT A CHANGE IN THE WEATHER FRIDAY THROUGH SUNDAY AS MUCH COOLER
TEMPERATURES AND UNSETTLED WEATHER MOVES DOWN FROM CANADA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 9, 5:25 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 PM MDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             15 SE BROWNING          48.40N 112.78W
08/09/2005  0.75 INCH        GLACIER            MT   TRAINED SPOTTER

            WIND GUST 20 MPH

&&

WILLIAMSON DC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:16 PM MDTSevere Thunderstorm WarningTFXMadison51 min
Aug 9, 6:18 PM MDTSevere Thunderstorm WarningTFXGlacier57 min
Aug 9, 6:59 PM MDTSevere Thunderstorm WarningTFXPondera40 min
Aug 10, 2:27 AM MDTSevere Thunderstorm WarningTFXChouteau65 min
Aug 10, 4:02 AM MDTSevere Thunderstorm WarningTFXFergus43 min
Aug 10, 7:56 AM MDTSevere Thunderstorm WarningTFXBeaverhead47 min
Aug 10, 2:01 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill47 min
Aug 10, 2:41 PM MDTSevere Thunderstorm WarningTFXBlaine79 min
Aug 10, 3:43 PM MDTSevere Thunderstorm WarningTFXBlaine77 min
Aug 10, 3:56 PM MDTSevere Thunderstorm WarningTFXBlaine43 min
Aug 10, 4:12 PM MDTSevere Thunderstorm WarningTFXBroadwater39 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.